According to the doctors, psychologists, and psychiatrists I've talked to in the last 10 or so years, my depression isn't related to any specific events. Sure, triggers make it worse, but I'm looking at a long-term chemical imbalance in the brain. Something I'm probably going to have to live with all my life. Great, right?
Well, in the last six months I've been prescribed several different antidepressants. Usually they kick in quite quickly, work extremely well for about two weeks, and then stop working suddenly. I haven't really had any side effects from these medicines. Then, they prescribed (generic) Effexor because Cymbalta worked well in the past but they won't pay for it.
What do you do when the cure is worse than the disease?
I had the pretty typical side effects first--mostly a bit of nausea when I took the medicine, but nothing I couldn't handle. I just had to remember to eat something light but filling in case I did throw up. But then as I increased the dose, the nausea became worse. Much worse.
A few days later the heart problems started kicking in. My heart feels like it's doing jumping jacks in the bottom of my throat! This frightened me because heart problems run in my family. Then I realized I hadn't eaten in three days. The Effexor had completely taken away my appetite!
I started thinking about my feelings and the way I'd been talking to my friends and I realized something was very wrong. I liken it to being trapped in a sensory deprivation chamber or holding your breath submerged in the ocean; I could tell there was activity going on around me but I couldn't respond to it. I was completely numb. I couldn't emphathize with people, I couldn't even really communicate. That was a scary feeling.
I e-mailed my doctor about the heart palpitations. He suggested I come in for an EKG and lower my dosage. A few days later I called the office at about 12:30am and asked if I could come in for the EKG the next day and told them I would be stopping the Effexor completely. I was told this was a very bad idea and that I would likely have some pretty bad withdrawal effects. I don't care about withdrawal effects. I care about getting my heart back into a normal rhythm, not being afraid it's going to stop or something, and being able to eat something.
I know there are other anti-depressants out there that I haven't tried. Wellbutrin was suggested, Remeron looks promising, and Cymbalta might be an option again (except my insurance doesn't cover it and its $130-$140 a month without). I'm almost afraid to though. What if I get something else that only works for a few weeks and then poof--nothing? What if I get something that does worse things to me than the Effexor?
So, because of my experiences with medically treating depression, I've decided to treat it homeopathically. I'm on my way to the drugstore/supplement store today to get some St. John's Wort and 5-HTP. After I get some of this poison Effexor out of my body I plan to begin treating my depression using those two supplements and maybe something else when I do some more research. I've committed to restructuring my life to accommodate my depression, whatever that means. If that means that I can't watch TV for whatever reason, so be it. I've started the process of getting at least one hour a day of light exercise outside in the sunlight (well, probably moonlight, I'm not a fan of summer days). I'm also looking into using Wicca/Witchcraft for the benefit of my depression. Y'know, focusing energies and stuff. I'm thinking that, combined with the time outdoors, is probably going to have the greatest effect. Whatever happens, it's gotta be better than poisoning myself.
I'm not a doctor, yadda yadda yadda. You probably should do what your doctor says and not what crazy Sarah says. Sarah's crazy. Why else would I be taking the happy pills? Don't take advice from me. Or maybe the pills made me crazy. Maybe it's all a government conspiracy. Or the mafia! That's it, the mafia's out to get me. /me hides in blankie fort. Oh, by the way, where'd they get the name St. John's Wort? My theory: there was a guy named St. John who had a funky wart and someone licked it and felt better. So, they bottled it up and sold it, calling it a wort because warts are icky. I told my friend that and she told me I'm crazy.